Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 16, NWS Pendleton, OR

April 22, 2016Gilliam County, Sherman County, Wasco County, Oregon; Kittitas County, Klickitat County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Apr 22, 2016, 2:30 PM PDT for Gilliam County, Sherman County, Wasco County, Oregon; Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Apr 23, 2016, 5:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2016, 2:30 PM PDT (21:30 UTC)
In effect from
Apr 23, 2016, 5:00 AM PDT
Expired
Apr 23, 2016, 8:00 PM PDT
In force
15 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS76 KPDT 222130
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT FRI APR 22 2016

...VERY WINDY IN THE COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY
SATURDAY...

.A PACIFIC STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
SATURDAY MORNING. SURFACE PRESSURE GRADIENTS WILL TIGHTEN EARLY
SATURDAY MORNING ACROSS THE COLUMBIA RIVER GORGE AND THE KITTITAS
VALLEY. THESE PRESSURE GRADIENTS WILL CAUSE VERY WINDY CONDITIONS.

WAZ026-230600-
/O.NEW.KPDT.WI.Y.0016.160423T1200Z-160424T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
230 PM PDT FRI APR 22 2016

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 8 PM PDT SATURDAY.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH. THE
  STRONGEST SUSTAINED WINDS OF 30 TO 35 MPH WILL OCCUR ALONG THE
  NORTH SIDE OF THE VALLEY.

* TIMING...WINDS WILL BE BREEZY THROUGH TONIGHT...BUT WILL BECOME
  VERY WINDY TOWARDS DAYBREAK SATURDAY.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING ALONG AREA HIGHWAYS
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO LOOSE
  OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ORZ041-WAZ024-230600-
/O.NEW.KPDT.WI.Y.0016.160423T1200Z-160424T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
230 PM PDT FRI APR 22 2016

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 8 PM PDT SATURDAY.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH.

* TIMING...WINDS WILL BE BREEZY THROUGH TONIGHT...BUT WILL BECOME
  VERY WINDY TOWARDS DAYBREAK SATURDAY.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING ALONG AREA HIGHWAYS
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO LOOSE
  OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF UP TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
426 
WWUS76 KPDT 230604
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1104 PM PDT FRI APR 22 2016

...VERY WINDY IN THE COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY
SATURDAY...

.A PACIFIC STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND
SATURDAY MORNING. SURFACE PRESSURE GRADIENTS WILL TIGHTEN EARLY
SATURDAY MORNING ACROSS THE COLUMBIA RIVER GORGE AND THE KITTITAS
VALLEY. THESE PRESSURE GRADIENTS WILL CAUSE VERY WINDY
CONDITIONS.

WAZ026-231700-
/O.CON.KPDT.WI.Y.0016.160423T1200Z-160424T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
1104 PM PDT FRI APR 22 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT
SATURDAY...

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WINDS WILL BE BREEZY THROUGH TONIGHT...BUT WILL 
  BECOME VERY WINDY TOWARDS DAYBREAK SATURDAY.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING ALONG AREA 
  HIGHWAYS DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  ALSO LOOSE OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ORZ041-WAZ024-231700-
/O.CON.KPDT.WI.Y.0016.160423T1200Z-160424T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
1104 PM PDT FRI APR 22 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT
SATURDAY...

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS WILL BE BREEZY THROUGH TONIGHT...BUT WILL 
  BECOME VERY WINDY TOWARDS DAYBREAK SATURDAY.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING ALONG AREA 
  HIGHWAYS DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  ALSO LOOSE OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF UP TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
936 
WWUS76 KPDT 231636
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
936 AM PDT SAT APR 23 2016

...VERY WINDY IN THE COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY
TODAY...

.A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE EAST OF THE REGION
TODAY. SURFACE PRESSURE GRADIENTS WILL CONTINUE TO TIGHTEN THIS
MORNING ACROSS THE COLUMBIA RIVER GORGE AND THE KITTITAS VALLEY.
THESE PRESSURE GRADIENTS WILL CAUSE VERY WINDY CONDITIONS.

WAZ026-240300-
/O.CON.KPDT.WI.Y.0016.000000T0000Z-160424T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
936 AM PDT SAT APR 23 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH.
  STRONGEST SUSTAINED WINDS OF 30 TO 35 MPH WILL BE ALONG THE
  NORTH SIDE OF THE VALLEY.

* TIMING...WINDS WILL CONTINUE TO BE VERY WINDY INTO EARLY
  EVENING.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING ALONG AREA 
  HIGHWAYS DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  ALSO LOOSE OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ORZ041-WAZ024-240300-
/O.CON.KPDT.WI.Y.0016.000000T0000Z-160424T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON
936 AM PDT SAT APR 23 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...WEST 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...BREEZY WINDS THIS MORNING WILL BECOME VERY WINDY IN
  THE AFTERNOON AND EARLY EVENING.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING ALONG AREA 
  HIGHWAYS DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  ALSO LOOSE OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF UP TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
904 
WWUS76 KPDT 240309
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
809 PM PDT SAT APR 23 2016

ORZ041-WAZ024-026-240415-
/O.EXP.KPDT.WI.Y.0016.000000T0000Z-160424T0300Z/
EAST COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON...
ELLENSBURG...THORP
809 PM PDT SAT APR 23 2016

...WIND ADVISORY HAS EXPIRED...

WINDS WILL SLOWLY DIMINISH OVERNIGHT.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Apr 22, 9:37 AM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 22, 9:37 AM PDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
937 AM PDT FRI APR 22 2016

UPDATED AVIATION DISCUSSION

.SHORT TERM...MORNING UPDATE...THE LATEST PACIFIC UPPER LOW,
CURRENTLY CENTERED OFF THE COAST NEAR THE CALIFORNIA/OREGON BORDER,
WILL SHIFT EAST AND SLOWLY WEAKEN DURING THE NEXT 24 HOURS. WILL SEE
ENOUGH MOISTURE FOR VARYING AMOUNTS OF SHOWERS ACROSS THE REGION
TODAY. THERE WILL ALSO BE ENOUGH INSTABILITY AND UPPER LEVEL
DIFFLUENT FLOW FOR ISOLATED TO SCATTERED THUNDERSTORMS. SHEAR ALOFT
WILL BE SUFFICIENT TO CAUSE A FEW OF THESE STORMS TO PRODUCE GUSTY
WINDS AND SMALL HAIL (UP TO HALF INCH). BEST CHANCES OF SHOWERS AND
STORMS SHOULD BE FROM THE OCHOCO-JOHN DAY HIGHLANDS NORTH INTO THE
BLUE MOUNTAINS THIS AFTERNOON AND EARLY EVENING. INCREASING WESTERLY
LOW LEVEL FLOW THIS AFTERNOON WILL LIMIT, IF NOT ELIMINATE, THE
THUNDERSTORM THREAT ACROSS THE SIMCOE HIGHLANDS, THE COLUMBIA GORGE,
AND THE NORTHERN HALF OF NORTH-CENTRAL OREGON ZONES. OVERALL THE
FORECAST PACKAGE HANDLED THESE TRENDS, THOUGH DID REMOVE MENTION OF
THUNDER FROM THE AREAS MENTIONED ABOVE. ALSO INDICATED SLIGHT CHANCE
WORDING INSTEAD OF ISOLATED COVERAGE OVER KITTITAS AND YAKIMA
COUNTIES, AND ACROSS THE LOWER COLUMBIA BASIN. 90

.LONG TERM...PREVIOUS DISCUSSION...A SERIES OF UPPER TROUGHS WILL
MOVE ACROSS THE REGION DURING THE EXTENDED PERIOD KEEPING CONDITIONS
COOL AND SHOWERY. AN UPPER TROUGH WILL MOVE INTO THE REGION SUNDAY
NIGHT AND MONDAY. IT WILL SLIDE TO THE SOUTHEAST INTO THE GREAT
BASIN WHICH WILL KEEP A NORTHEAST WRAP AROUND FLOW OF MOISTURE OVER
THE CWA. AS A RESULT THERE WILL BE A SLIGHT CHANCE TO CHANCE OF
SHOWERS. SNOW LEVELS WILL BE LOWER AT AROUND 3500-4000 FEET CAUSING
SNOW SHOWERS IN THE HIGHER MOUNTAINS AND HIGH PLATEAUS FROM CENTRAL
OREGON NORTHEAST TO WALLOWA COUNTY. THIS UPPER LOW WILL BE SLOW
MOVING AND WILL KEEP A SLIGHT CHANCE TO CHANCE OF SHOWERS AND HIGHER
MOUNTAIN SNOW SHOWERS OVER THE MOUNTAINS GOING INTO TUESDAY. THERE
WILL BE SOME DRYING TAKING PLACE EAST OF THE CASCADES AND OVER
CENTRAL OREGON ON TUESDAY AS THE UPPER TROUGH MOVES TO THE EAST.
THEN THERE WILL BE A SHORT BREAK WITH AN UPPER RIDGE TUESDAY
NIGHT...WHICH WILL BE FOLLOWED BY ANOTHER UPPER TROUGH ON WEDNESDAY.
THUS SHOWERS WILL INCREASE AGAIN IN ALL AREAS ON WEDNESDAY AND
CONTINUE THROUGH FRIDAY DUE TO WRAP AROUND MOISTURE AS THE UPPER
TROUGH/LOW AGAIN GOES SOUTHEAST INTO THE GREAT BASIN. A DRIER
NORTHERLY FLOW WILL THEN MOVE OVER THE REGION ON SATURDAY AS AN
UPPER RIDGE OFF THE COAST MOVES INTO THE PACIFIC NORTHWEST. HOWEVER
THERE WILL STILL BE ENOUGH MOISTURE TO KEEP A CHANCE OF SHOWERS OVER
THE MOUNTAINS SOUTH AND EAST OF THE LOWER COLUMBIA BASIN ON
SATURDAY. THE ECMWF AND GFS MODELS BY THIS TIME WILL HAVE
SIGNIFICANT DIFFERENCES AND THEREFORE DUE TO THE UNCERTAINTY WILL
NOT CHANGE THE FORECAST MUCH FOR FRIDAY AND SATURDAY. TEMPERATURES
WILL BE COOL THROUGH THE EXTENDED PERIOD. BREEZY TO WINDY CONDITIONS
WILL OCCUR SUNDAY NIGHT THROUGH MONDAY NIGHT AND THEN WINDS WILL
BECOME LIGHT ON TUESDAY AND WILL REMAIN LIGHT THROUGH THE REST OF
THE EXTENDED PERIOD.

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT
24 HOURS. THERE COULD BE BRIEF MVFR CONDITIONS IN HEAVIER RAIN
SHOWERS. DO EXPECT ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON
BUT WILL NOT CARRY IN THE TAFS UNTIL IT BECOME MORE CLEAR WHERE THEY
WILL DEVELOP AND PROPAGATE. CIGS THIS AFTERNOON AND TONIGHT WILL
GENERALLY BE 5000 FT AGL BKN-SCT AND 10000 FEET OVC-BKN. WINDS WILL
BE GUSTY FROM THE WEST TO SW AT 12-25 KT THIS AFTERNOON AND MOST OF
TONIGHT WITH THE STRONGEST WINDS AT KDLS. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  72  48  65  45 /  50  60  20  10
ALW  73  49  67  48 /  40  60  30  10
PSC  77  50  72  48 /  20  50  10  10
YKM  75  46  71  44 /  20  20  10  10
HRI  76  50  69  47 /  40  40  10  10
ELN  72  47  65  42 /  20  20  10  10
RDM  61  35  60  35 /  50  20  10  30
LGD  69  43  59  39 /  40  60  30  20
GCD  65  43  59  40 /  70  50  20  20
DLS  71  49  65  47 /  30  20  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/88/78

Nearby

Wind Advisories in Oregon, 2016Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.